Heparin-induced haemorrhagic bullous dermatosis

S. C. Snow, D. R. Pearson, R. Fathi, T. Alkousakis, C. Y. Winslow, L. Golitz

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

Background: Heparin-induced haemorrhagic bullous dermatosis (HBD) is a rare but probably underdiagnosed reaction to heparin, with 26 cases reported in the English literature. Currently, there is no consensus regarding the treatment. Aim: To assess our new cases of HBD and review the previously reported cases, in order to draw conclusions about this adverse skin reaction to heparin. Methods: A PubMed search was performed for articles containing the terms ‘(heparin-induced AND (blister OR bulla OR bullae)) OR (hemorrhagic bullous dermatosis AND heparin) OR heparin bullous dermatosis’. Descriptive statistical data analysis was performed using Microsoft Excel. Results: We assessed five new cases of HBD. In addition, our literature search revealed 26 previously reported patients. Combining these, we found that the mean ± SD age of patients with HBD was 71.4 ± 14 years. HBD affects men more commonly than women (men 22/31; P = 0.02). Patients develop tense bullae most frequently on the extremities, approximately 8 days (mean ± SD 7.5 ± 6.4 days) after starting treatment with a heparin product, usually enoxaparin. Conclusions: The typical clinical course is spontaneous resolution within days to weeks irrespective of continuation of heparin therapy. Because of its self-limiting nature, interruption of heparin therapy may not be required.

Original languageEnglish (US)
Pages (from-to)393-398
Number of pages6
JournalClinical and Experimental Dermatology
Volume43
Issue number4
DOIs
StatePublished - Jun 2018
Externally publishedYes

Fingerprint Dive into the research topics of 'Heparin-induced haemorrhagic bullous dermatosis'. Together they form a unique fingerprint.

Cite this